Back to all discussions

Advice on First Flare

Hello All! I am a new member and am very thankful to have found this treasure trove of information. I was wondering if anyone could chime in on my current situation. I was on short term disability for a different health problem earlier this year and while off work I tried to follow through on all of the second tier health problems I have had. During this process I was diagnosed with RA (sero-positive) and according to my rheumatologist, my labs show that my inflammation is off the charts-- I even have an M-spike.. I am trying to get up to speed on this new ailment... I also have Type 1 diabetes which I've always considered my primary medical problem.

Anyway, at my first appointment with my rheumatologist, we went over my pain issues, etc. A lot of the things I had experienced in the last several years I chalked up to Diabetes, and so did my doctors. I have had morning stiffness for some time and small joint pain, but when I started having to take the stairs in my house one step at a time because my hip hurt so much, I talked to my GP and my RA quest began.
My rheumatologist put me on 5mg of steroids for 5 days to see if it helped while my more RA specific labs came back. That made no impact. Shortly after, I started my first DMARD-- sulfasalazine and in a few weeks I started noticing a difference. I could amble about before the DMARD but after I started sulfasalazine I woke up with minimal stiffness and was my psysical capabilities were improving.
But...I could not stomach the sulfa. Even before I went to a full dose (I was started on a half dose to try and ramp up any stomach issues), I started throwing up in the morning when I took it and I felt sick all the time. So, my doc told me to stop taking it and it took several days for her to get back to me with a new DMARD. She put me on hydroxychloroquine as she said it was the easiest on the stomach and gave me a 3 week tapered course of prednisone and we made plans to try Humira. Again, I ramped up to a full dose and have not been on it for very long.

I have never been so incapacitated in my life. I need a cane to get up. My knees and back are useless. I ache all over. I guess this is a flare? I live with my 18 year old daughter and that is it. She can't fathom my struggle right now, but she's getting sick of me telling her "I can't". I can't do housework, take care of my pets, sit for more than 30 minutes, walk for more than a few yards...and I have no capacity to take FMLA (company too small) or Short Term disability.

I suspect that this onslaught is due to stopping the DMARD, but I'd like to hear from others. I can't sustain working at my desk job in this condition and I am hoping that it won't always be this bad.

How long should I give it until I consider going on welfare and then applying for disability?

Again, any anecdotal info or encouragement is warmly appreciated!!

  1. @infohound13 In my own personal experience a flare can for sure happen when you go off of a medication. I have my own theory after years of illness and it goes like this: the meds are basically beating down a part of the immune system and your body ramps up that part to try to fight against the meds. When you stop the meds, your body now has that ramped up part going at ful steam but there's no longer any medicine to stop it. So now you have normal activity PLUS more with nothing to stop it. Of course, my doctors say I'm probably wrong but that's what I believe happens. Either way, you certainly aren't alone in having a flare when going off meds.

    I know this illness can take a huge toll both mentally and physically and if I was to list the things RA has taken from me we'd be here until the cows come hobbling home. It's tough, but I can say is that most who have the disease long-term do find a routine that works for them. It may not always be a good day but it will be better. In the meantime, we are here and we always "get it," so don't hesitate to reach out. Keep on keepin' on, DPM

    or create an account to reply.